[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.94.5. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1990

Acute Lead Poisoning in Nursing Home and Psychiatric Patients From the Ingestion of Lead-Based Ceramic Glazes

Author Affiliations

From the Department of Medical Toxicology and the Samaritan Regional Poison Center, Good Samaritan Regional Medical Center, Phoenix, Ariz.

Arch Intern Med. 1990;150(10):2085-2092. doi:10.1001/archinte.1990.00390210069016
Abstract

•To our knowledge, acute inorganic lead poisoning from single ingestions of lead compounds has been only rarely reported. During a 14-month period, we were contacted regarding eight instances of acute ingestions of liquid lead-based ceramic glazes by mentally impaired residents of nursing homes or psychiatric facilities participating in ceramic arts programs. While some ingestions did not cause toxic effects, some patients developed acute lead poisoning characterized by abdominal pain, anemia, and basophilic stippling of red blood cells. In the blood of several patients, lead concentrations were far above normal (4 to 9.5 μmol/L). Urinary lead excretions were tremendously elevated during chelation therapy, with one patient excreting 535.9 μmol/L of lead during a 6-day period, the largest lead excretion ever reported in a patient suffering from acute lead poisoning, to our knowledge. All patients recovered following supportive care and appropriate use of chelating agents. Lead-based glazes are commonly found in nursing homes and psychiatric facilities. We suspect that acute or chronic lead poisoning from the ingestion(s) of lead-based ceramic glazes may be an unrecognized but not uncommon problem among such residents. We urge physicians to take ingestions of lead-based glazes seriously and to consider the diagnosis of lead poisoning in nursing home and psychiatric patients who have participated in ceramic crafts programs.

(Arch Intern Med. 1990;150:2085-2092)

×